Sunday, February 15, 2015

Study group discussion: Pharmacological management of diabetes

Review question time B)

Name the oral anti-diabetic drugs which increase release of insulin?

Sulphonyl urea.

One more!

Meglitinides such as repaglinide and nateglinide are prandial insulin releasers that stimulate rapid insulin secretion.

So which oral diabetic drugs will you give in a thin person and a overweight one? And why?

Overweight - Metformin
Thin - Sulphonylurea

Metformin decreases gluconeogenesis.

Sulfonylurea have weight gain as a side effect. Metformin have anorexia and weight loss as a side effect.

Which of the oral drugs class is cardiotoxic? Because of which many have been with drawn from the market.

Rosaglitazone.

Correct!

Name the sulfonylureas you know.

Chlorpropamide
Tolbutamide
Glipizide
Glimipiride
Gliclazide
Glyburide

Which of these is most likely to cause hypoglycemia?

All of them?

They all do. Right.. But one of them is most likely to do so.

Glibenclamide. It is the most potent.

Nice to meet glibenclamide :P

Which type of insulin do you give in ketoacidosis?

Intravenous.

Not which route, which type?

Regular.

Correct.

The lente rapid acting type is given.

Which is given in pregnancy?

Regular insulin? The same?

Correct.

Which of these oral drugs have nausea as the main side effect?

Nausea - Umm the alpha glycosidase inhibitor?

They cause hepatitis and flatulence.  So they are generally not preferred so much is what I read.

Nope. It's incretin mimetics. 40-50% patients taking incretin mimetics have nausea

Oh. I didn't know that.

An easy question - Which oral hypoglycemic drug causes lactic acidosis?

Metformin

Correct!

Which drug will you not use in renal failure? Why?

Metformin not used in renal. Same reason.

A patient has an attack of hypoglycemia while on a oral diabetic drug..He eats a spoonful of sugar. But even then he collapses and worsens. What went wrong?

Sugar needs to be metabolized @_@
^Random guesses!

Haha. No.

Must have taken complex carbohydrate. Need to use simpler ones like candy and all.

Yup. Sugar contains sucrose.

Hey I said the same thing.. Needs to be metabolized! T_T
I didn't use complex words :P

Haha! Not a convincing enough answer. But you on the right path.

Awww.
Examiner is strict!

It's okay. One point to R!

Hahaha.

Yay!

The sugar he ain't couldn't be broken down to simple sugars. Why?

He used an alpha glucosidase inhibitor! Acarbose!

Oooo that's interesting.

Correct.

Bang on!

Yaay!

He had to take glucose. Since he took sucrose (table sugar) it didn't help him.

Oh I lost the point now! :O
Nice question!

Haha we're equal now, R :P

Acarbose stops conversion to monosaccharides! So if he is on acarbose and takes a complex carbohydrate for increasing glucose levels, he won't be able to break it. Acarbose is a glucosidase that acts upon 1, 4 - alpha bonds which breaks down starch and disaccharides to glucose.
Sucrose is a disaccharide (table sugar) so yeah.

Easy question - what is the effect of insulin on potassium?

Hypokalemia.

Why is it clinically relevant in a patient with diabetic keto acidosis?

Need potassium supplementation along with insulin. Otherwise hypokalemia occurs. Causing cardiac and other emergency conditions.

Causes insulin causes the uptake of potassium by cells. Therefore, in hyperkalemia, the main line of management is giving insulin along with glucose.

Correct!

Why isn't bicarbonate preferred in patients with DKA?

Good question. I wonder about that answer too.

Tell us?

It causes cerebral edema.

Oh. If given in large doses?

Nope. Not dose related. Only in children though.

Can you explain?

Needed a research paper to back me up -

Adverse effects of bicarbonate therapy in DKA: In essence, possible mechanisms include initial cerebral vasoconstriction and reduced cerebral blood flow from acidosis and hypocapnia, cytotoxic edema, and cerebral injury, followed by cerebral hyperemia, reperfusion injury, and vasogenic edema, coupled with increased blood brain barrier permeability, during the rehydration phase of DKA. Several reports of sudden death following irreversible coma in children and young adults with DKA were published in the 1960s, including development of diabetes insipidus in some, with postmortem findings of CE and neuronal degeneration.

I'll send you the link.
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3224469/
Read: Clinical impact of bicarbonate therapy in DKA
The paper is huge, read that specific part.

Thanks!

No comments:

Post a Comment

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...